Detection, Prevention, and Management of Extrapyramidal Symptoms

Tamra Jean Courey,MSN

Disclosures

Journal for Nurse Practitioners. 2007;3(7):464-469. 

In This Article

Introduction

EPSs, or abnormal induced movement disorders, are unwanted symptoms commonly originating from the use of APMs. The four different groups of symptoms include akathisia, dystonia, pseudoparkinsonism, and dyskinesia.[1] The symptoms can range from minimal discomfort to permanent involuntary muscular movements, and they can occur after one dose of the APM or progressively advance several weeks into treatment.

Historically, EPSs were common in clients prescribed APMs, but today they are not seen as frequently because of the use of newer therapeutic antipsychotic agents and prophylactic therapy. The distinctive characteristics of EPSs were first discovered in the 1950s when the APMs, also called "traditional, first-generation, conventional, or typical" agents were introduced for the treatment of schizophrenia. EPSs can occur in up to 75% of clients who are prescribed typical APMs, and they can create considerable discomfort while affecting adherence with treatment.[2] Onset of symptoms can be associated with demographic characteristics such as age and sex. Women and older adults appear to be at higher risk of experiencing EPSs.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....